1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Blurred vision

Discussion in 'Other Health Conditions and Diabetes' started by Tulip12345, Apr 13, 2021.

  1. Tulip12345

    Tulip12345 · Member

    Messages:
    5
    Likes Received:
    1
    Trophy Points:
    3
    New to the site. On metformin, empagliflozin and gliclazide. My vision is blurred since starting on these 5 days ago. Anyone had anything like this/know what’s causing this?
     
  2. Andydragon

    Andydragon Type 2 · Well-Known Member

    Messages:
    1,408
    Likes Received:
    2,354
    Trophy Points:
    198
    You started on all at the same time? That's quite a large hit of meds in one go.
    What was your hba1c?

    As blood levels change the glucose definitely impacts your eyes and therefore your eyesight. I can always tell if my bloods are undergoing a temporary spike as my vision blurs

    So yes, not unusual
     
  3. Tulip12345

    Tulip12345 · Member

    Messages:
    5
    Likes Received:
    1
    Trophy Points:
    3
    Hiya,

    Thanks Andydragon.

    I was on just metformin for a couple of years with good control, then my latest Hba1 was 113 with thirst and peeing at night. GP offered me sitagliptin which I refused so they doubled the metformin and added in the gliclazide and empagliflozin. The blurred vision started with the meds. I’m waiting to hear from the diabetes doctor about this blurred vision. I read on the forum some of you think that blurred vision might be a temporary problem caused by fluctuations in blood sugar once meds are started and levels decrease. Hoping this is the case.
     
  4. In Response

    In Response Type 1 · Well-Known Member

    Messages:
    465
    Likes Received:
    279
    Trophy Points:
    103
    Blurred vision is a common symptom of high blood sugars.
    If you use the Search function (top right of te page) you will find many threads about blurred vision, what causes it, how long it may last, etc.
     
  5. Tulip12345

    Tulip12345 · Member

    Messages:
    5
    Likes Received:
    1
    Trophy Points:
    3
    Hi there,

    the search only threw up a few posts, not really relevant as far as I can make out.

    the blurred vision started once my sugars started going down, not while they were high (6 months).
     
  6. Dark Horse

    Dark Horse · Well-Known Member

    Messages:
    1,627
    Likes Received:
    900
    Trophy Points:
    133
    Blurred vision can occur when blood glucose has been high for a while. It may take a few weeks to iron itself out as the glucose levels in the lens of the eye gradually return to normal. Try making a hole in a piece of paper with the tip of a pencil and looking through it - you should find the blurriness improves. If not, you can get your eye checked out by an optometrist who will be able to rule out other causes of blurred vision such as maculopathy.

    If the blurriness is due to raised glucose in the lens, you need to wait a few weeks before getting a prescription for new glasses. In the meantime, try ready-readers fron the pound shop if you are having trouble reading.
     
    • Like Like x 1
    • Agree Agree x 1
  7. Dark Horse

    Dark Horse · Well-Known Member

    Messages:
    1,627
    Likes Received:
    900
    Trophy Points:
    133
  8. Tulip12345

    Tulip12345 · Member

    Messages:
    5
    Likes Received:
    1
    Trophy Points:
    3
    Thanks Dark Horse, that may well be what has happened. Thanks also for the link...I can send to Dr if needed.

    Thanks to all for the support, much appreciated.
     
    • Like Like x 1
  9. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,484
    Likes Received:
    15,603
    Trophy Points:
    298
    I used to suffer blurred vision when my blood sugar levels were yo-yoing up and down all day. I only get it now because of if I have something naughty which for me is not recommended.
    If your blood glucose levels are not controlled, this is one of the symptoms.
    Stabilising your blood sugar levels is the best way to treat it. My vision went from long sighted to short sighted, then after getting good control, the vision changed back.

    Don't be buying glasses, if it's recommended by an optician. Wait until you know what happened to you. If you need glasses go to poundland and buy the cheap ones.

    Why did you refuse the sitagliptin?

    I suspect you have read that it can cause bad side effects. But you looted for metformin and Glicizide, which is more likely to cause problems with your control and other health issues.
    Ask your GP if he has given you the glicizide because of insulin resistance. Because you don't have enough insulin to control the spike that is happening, mostly from the carbs you are still eating. Sitagliptin does this for me.

    Have you tried a low carb diet as this will help with control.

    Keep safe
     
  10. Tulip12345

    Tulip12345 · Member

    Messages:
    5
    Likes Received:
    1
    Trophy Points:
    3
    Hi Lamont,

    Thanks for your post. I refused the sitagliptin as I was worried about stuff I had read on the web about pancreatitis with some of the meds available today like the injections of victoza etc. I do not know if sitagliptin is risky but was anxious and have ended up on the three meds for diabetes now.

    I’ve started the low carb journey. I’m going low fat too as I’m very overweight. I am thinking that ‘naughty’ may mean anything starchy so am trying to opt for veggies, salad and beans and pulses and not eating too much. My psychiatric meds make me hungry so I’ve been feeling a tad grumpy.

    Thanks for the tip about glasses. I’m waiting to hear from dr about the blurred vision and from reading the link to article earlier in this thread, it might take some time for my eyes to settle.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook